Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

April 14, 2006Bath County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 1:39 PM EDT for Bath County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2006, 1:39 PM EDT (17:39 UTC)
Expired
Apr 14, 2006, 2:24 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bath County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:29 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 14, 12:29 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT FRI APR 14 2006

.SHORT TERM /REST OF TONIGHT/...
ANOTHER UPDATE TO REFLECT EXITING MCS AND CLEARING SKIES TDA. STILL
EXPECT TEMPS. TO RECOVER TO PREV. FCST LEVELS. SPC DAY 1 UPDATE
MAINTAINS SLIGHT RISK OF SEVERE STORMS ACROSS ENTIRE CWA THROUGH
12Z/15. SPECIAL 18Z RADIOSONDE BALLOON RELEASE SCHEDULED FOR
TODAY.

&&

.PREV DISCUSSION...
 (ISSUED 959 AM EDT FRI APR 14 2006)

SHORT TERM /REST OF TODAY/...
QUICK UPDATE TO GRIDS TO RAISE POPS AS LONG-LIVED MCS CONTINUES TO
PUSH EAST ACROSS THE CWA. STILL EXPECT BACK EDGE OF PRECIP TO BE FAIRLY
SHARP ALTHOUGH DEBRIS CLOUDS MAY HOLD IN LONGER.

PREV DISCUSSION...
 (ISSUED 649 AM EDT FRI APR 14 2006)

AVIATION...

COMPLEX OF WEAKENING SHOWERS/STORMS WILL SLOWLY MAKE ITS WAY
ACROSS THE MOUNTAINS THIS MORNING AND POSSIBLY INTO THE EASTERN
SECTIONS BY MIDDAY. HOWEVER RATHER DRY AIR SHOULD LIMIT OVERALL
COVERAGE WITH CONDITIONS ONLY BRIEFLY LOWERING TO MVFR AT WORST AT
BLF/LWB BY MID MORNING. ELSEWHERE EXPECTING MAINLY VFR WITH ANY
SHRA MAINLY AFFECTING ROA WITH UNLIMITED VSBY ELSEWHERE. BRIEF
DRYING SHOULD OCCUR IN WAKE OF SYSTEM THIS AFTERNOON BEFORE MORE
ISOLATED NATURE TSRA REDEVELOP IN SPOTS BY LATE AFTERNOON. SINCE
COVERAGE IFFY WILL ONLY INCLUDE CB MENTION WITHOUT INCLUSION OF
SHRA/TSRA. PER INCREASED HEATING AND JET ALOFT...SHOULD SEE QUITE
BREEZY CONDITIONS THIS AFTERNOON WITH SOME WESTERLY GUSTS TO 25
KTS OR SO. MORE ORGANIZED AREA OF STORMS COULD AGAIN DEVELOP OVER
WVA LATER THIS EVENING AND AFFECT SITES FROM BLF/LWB TO LYH
OVERNIGHT. THUS WILL INCLUDE PREVAILING MVFR CONDITIONS IN
SHRA/TSRA FOR WESTERN SITES BY MIDNIGHT WHILE MAINTAINING VFR
ELSEWHERE FOR NOW.

PREV DISCUSSION...
 (ISSUED 305 AM EDT FRI APR 14 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

UPSTREAM MCS NOW ROUNDING MIDWEST UPPER RIDGE WILL SPRINT SE EARLY
THIS MORNING ALONG RESIDUAL FRONT...LIKELY CROSSING INTO WVA 09-11Z.
CURRENT THETA-E FIELDS SUGGEST TRACK MAY DROP FURTHER WEST THAN
MODELS INDICATE AND SUPPORTED BY LATEST CORFIDI VECTOR PROGS. THIS
SHOULD PUT WHATS LEFT OF SYSTEM ACROSS MUCH OF THE CWA THIS MORNING
INTO EARLY AFTERNOON BEFORE SPEED MAX WHIPS EAST LEAVING TRAILING
SURFACE BOUNDARY IN PLACE ACROSS THE SOUTHERN/SW CWA. HOWEVER
ENVIRONMENT AHEAD OF THE FEATURE WONT BE TERRIBLY UNSTABLE UPON
ARRIVAL SO MAY END UP WITH BOWED BAND OF WEAKENING CONVECTION ALONG
OUTFLOW CROSSING THE MOUNTAINS. THUS PLANNING TO UP POPS ONLY
SLIGHTLY THIS MORNING...KEEPING LIKELYS NW AND BASICALLY CHANCE OR
SLIGHT CHANCE ELSEWHERE. ONCE IMPULSE PASSES...QUICK SHOT OF STRONG
WESTERLY FLOW/SUBSIDENCE SHOULD BRIEFLY CUT OFF CONVECTIVE THREAT
BEFORE MORE LIFT WITH NEXT JET MAX STARTS TO REGENERATE TSRA FAR
WEST LATE. HOWEVER WITH FORECAST RAOBS UNCAPPED ALOFT AND BOUNDARY
AROUND CANT RULE OUT A STRONG TSRA OR TWO IN WAKE OF MCS PER SHEAR
PROFILES ESPCLY NORTH/EAST IF ENOUGH HEATING TAKES SHAPE. THUS WILL
KEEP CHANCES GOING THRU LATE AFTERNOON. MAV TEMPS APPEAR A BIT COOL
OVER THE SOUTH WHERE MORE INSOLATION WILL OCCUR...WHILE DO EXPECT
HIGHS A LITTLE LOWER NW WHERE MORE PRECIP LIKELY.

INIT MCS WILL ACT TO KICK DEWPOINTS UP PROVIDING FOR A WARM/HUMID
OVERNIGHT AS NEXT POSSIBLE SMALL MCS DEVELOPS AND DRIFTS SE ALONG
RESIDUAL FRONT LATE. GUIDANCE AGAIN SHOWING BEST CONVERGENCE
ACROSS THE NORTHERN THIRD WITH SHARP GRADIENT TO LITTLE PRECIP
SOUTH. SINCE IFFY TO EXACTLY WHERE TRAIN TRACK OF DEEP RH WILL
EXIST...PLAN TO EXPAND POPS OUT A BIT BUT NO MORE THAN LIKELYS
MAINLY NW AT THIS POINT. TEMPS QUITE WARM OVERNIGHT WITH 50S MOST
SPOTS ALTHO SOME LOW 60S POSSIBLE SOUTH/EAST.

LONG TERM /SATURDAY THROUGH THURSDAY/...

CHALLENGE CONTINUES AS TO BOUNDARY LOCATION SAT-SAT NIGHT AND
EXTENT OF ORGANIZED CONVECTION GIVEN WEAK RIPPLES MOVING THRU
STRONG WESTERLY FLOW ALOFT. FOR NOW APPEARS MAY BE IN WAKE AREA OF
EXITING OVERNIGHT TSRA WITH FOCUS/FORCING A BIT LESS UNTIL
POSSIBLE NEXT SPEED MAX ARRIVES LATE SAT NIGHT. HOWEVER STILL SOME
INSTABILITY AROUND ALONG WITH OLD OUTFLOW SO THINK AT LEAST
SCATTERED CONVECTION A GOOD BET ESPCLY VA/WVA ZONES WHERE MID
CHANCE POPS IN ORDER THRU SAT NIGHT. HIGHS AGAIN LIKELY ABOVE MOS
SOUTH GIVEN DOWNSLOPE WHILE QUITE DEPENDENT ON RESIDUAL DEBRIS
CLOUDS ELSEWHERE WHICH RH SECTIONS SHOW QUITE A BIT OF.

FRONT ATTEMPTS TO LIFT BACK NE SUNDAY IN RESPONSE TO STRONGER/FINAL
S/W HEADING SE FROM THE MIDWEST. SHOULD BE SOME SCATTERED SHRA/TSRA
NORTHERN HALF IN WEAK CONVERGENCE ALONG LI GRADIENT BUT OVERALL
CHANCE POPS GIVEN MAIN LIFT WELL BACK TO THE WEST. TEMPS TRICKY AS
RANGE FROM 60S FAR NORTH ALONG FRONT TO 80S FAR SOUTH LIKELY.
MOISTURE AND LIFT LOOK TO THEN POSSIBLY MAXIMIZE LATER SUNDAY NIGHT
AND MONDAY WITH INCREASING CONVERGENCE BETWEEN FRONT OOZING BACK IN
FROM THE NE AND STRONG WAVE CLIPPING THRU THE FAR SW ZONES LATER
MONDAY. THIS COULD MEAN ANOTHER GOOD SHOT OF HEAVIER RAINFALL PER
OVERRUNNING WITH EMBEDDED CONVECTION AS BEST INSTABILITY GETS
SHUNTED OFF TO THE FAR SW. WILL RAISE POPS TO HIGH END CHANCE BY
MONDAY AND SEE HOW THINGS UNFOLD WITH LATER RUNS FOR NOW. COULD
EASILY SEE HIGHS NOT GET OUT OF THE 50S/60S MANY AREAS MONDAY BUT
NOT READY TO GO QUITE THAT COOL JUST YET.

BRIEF DRY PERIOD LOOKS IN STORE FOR MONDAY NIGHT-TUE BEFORE WARM
ADVECTION DEVELOPS POSSIBLY PRODUCING A FEW SHRA WEDNESDAY AND
ALONG A WEAK FRONT ON THURSDAY. HOWEVER COVERAGE LOOKS SMALL GIVEN
UPPER RIDGING IN PLACE WITH 20/30 POP AT MOST. OTHERWISE TEMPS
RETURNING TO NEAR OR JUST BELOW NORMAL FOR MID/LATE WEEK.

FIRE WEATHER...

COMBINATION OF INCREASING AFTERNOON WEST TO SW WINDS COULD AGAIN
COMBINE WITH RATHER LOW RH VALUES TO PRODUCE A HIGH FIRE THREAT OVER
THE SOUTH/SW TODAY WHERE LESS RAINFALL IS EXPECTED EARLY ON. APPEARS
INCREASING DEWPOINTS ALONG WITH POSSIBLE ISOLATED SHRA MAY REDUCE
THE THREAT SOME OVER THE WEEKEND DESPITE CONTINUED GUSTY WINDS AT
LEAST ON SATURDAY. THEREFORE WILL CONTINUE GOING SPS TO ADDRESS
GOING THREAT FOR MAINLY THIS AFTERNOON AT THIS POINT.

AVIATION...

MCS CURRENTLY MOVING THROUGH CENTRAL ILLINOIS AND WESTERN INDIANA.
ANTICIPATE THIS SYSTEM TO TRACK SOUTHEAST ALONG A STATIONARY FRONT
AND BEST THETA-E AXIS AND BEGIN TO IMPACT THE SOUTHEAST WEST
VIRGINIA PART OF THE REGION TOWARDS 12Z. THEN JUST HOW MUCH OF THE
SYSTEM HOLDS TOGETHER AS IT TRANSITIONS THE MOUNTAINS IS THE
QUESTION AS THERE STILL IS A FAIRLY DECENT AMOUNT OF DRY AIR ACROSS
THE AREA. 00Z KRNK SOUNDING SHOWED AN INVERTED-V LIKE PATTERN BELOW
700 MB. IF THE SYSTEM ITSELF...OR DISSIPATING REMNANTS OF IT MAKE IT
EAST OF THE BLUE RIDGE...GUSTY WINDS WOULD BE PROBABLE AS RAIN OR
VIRGA COOLED AIR WOULD BRING STRONGER DOWNBURST WINDS TO THE SURFACE.

BY EARLY AFTERNOON LITTLE SHOULD BE LEFT OF THE MCS OVER OUR
REGION...BUT IT WILL HAVE LEFT IN ITS WAKE PLENTY OF OUTFLOW
BOUNDARIES...THE STATIONARY FRONT WILL STILL BE OVER THE
REGION...AND THE LOW LEVELS WILL NOT BE AS DRY. IF THERE IS ENOUGH
SUNSHINE BY THE LATE AFTERNOON...ADDITIONAL SCATTERED CONVECTION
MAY FIRE ALONG THESE BOUNDARIES.

BY THE EARLY EVENING...ANOTHER THUNDERSTORM COMPLEX MAY BE
APPROACHING SOUTHEAST WEST VIRGINIA FROM OHIO.

OUTSIDE THE MOST INTENSE AREAS OF THE PRECIPITATION ASSOCIATED
WITH THE CONVECTION...VFR CONDITIONS ARE EXPECTED IN MOST
LOCATIONS FOR THE NEXT 24 HOURS. IN THE AREAS OF CONVECTION
CEILINGS LOWER THAN MVFR ARE DOUBTFUL...BUT TEMPORARY VISIBILITY
RESTRICTIONS DUE TO HEAVY RAIN MAY BRIEFLY REACH IFR OR LOWER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

PC
Hazardous weather outlook, Apr 14, 4:01 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT FRI APR 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150815-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
401 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS INTO THIS EVENING. A COMPLEX OF WEAKENING SHOWERS
AND STORMS WILL AFFECT THE AREA INTO EARLY THIS AFTERNOON BEFORE
MORE WIDELY SCATTERED THUNDERSTORMS DEVELOP LATER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SHOWERS AND STRONGER THUNDERSTORMS ARE POSSIBLE
SATURDAY THROUGH LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED PENDING ORGANIZATION OF STORMS
THROUGH EARLY AFTERNOON AND EXPANSE OF REDEVELOPMENT INTO THIS EVENING.

In the hours before

Local storm report, Apr 14, 10:58 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             WIRTZ                   37.08N 79.90W
04/14/2006  E0.75 INCH       FRANKLIN           VA   POST OFFICE

&&

BSUTHE
Special weather statement, Apr 14, 11:40 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI APR 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150345-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
1140 AM EDT FRI APR 14 2006

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OR TONIGHT...

THE AREA OF SHOWERS AND THUNDERSTORMS NOW MOVING THROUGH THE
SOUTHEAST PART OF THE FORECAST AREA WILL EXIT THE CWA BY EARLY
AFTERNOON. SKIES SHOULD CLEAR OVER THE NEXT FEW HOURS FROM WEST TO
EAST ACROSS MOST OF THE REGION.

AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS HAS ALREADY
DEVELOPED OVER CENTRAL ILLINOIS LATE THIS MORNING AND THIS AREA IS
EXPECTED TO STRENGTHEN AND MOVE RAPIDLY SOUTHEAST TODAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
HOWEVER...THE LEADING EDGE OF THIS ACTIVITY WOULD NOT REACH OUR
FORECAST AREA UNTIL AFTER DARK TONIGHT.

IF THIS SYSTEM IS ABLE TO MAINTAIN ITS ORGANIZATION IT COULD
PRODUCE ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY OVER THE MOUNTAINS OF SOUTHEAST WEST
VIRGINIA AND WESTERN VIRGINIA. SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED ESPECIALLY THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS WEATHER SITUATION.
Special weather statement, Apr 14, 1:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI APR 14 2006

VAZ020-141800-
BATH-
135 PM EDT FRI APR 14 2006

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 45 MPH INTO BATH
COUNTY BEFORE 200 PM EDT. THIS STORM WILL BE ACCOMPANIED BY FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS.
THIS STORM HAS THE POTENTIAL OF BECOMING SEVERE...SO BE PREPARED TO
SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:28 AM EDTSevere Thunderstorm WarningRNKFranklin47 min
Apr 14, 7:29 PM EDTSevere Thunderstorm WarningRNKGreenbrier61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.